Alert archive / New York / Tornado Warnings in 2009
Tornado Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Jun 9, 2009, 3:44 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2009, 3:44 PM EDT (19:44 UTC)
- Expired
- Jun 9, 2009, 4:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 113 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:50 PM EDT | HAIL 0.75 | 6 Nw Highland Lake, NY | PUBLIC REPORTED SEEING PENNY SIZE HAIL ALONG ROUTE 55 ABOUT HALFWAY BETWEEN ELDRED AND BETHEL. |
| Jun 9, 4:15 PM EDT | HAIL 0.75 | 1 Ene Highland Lake, NY | PENNY SIZE HAIL MEASURED AT SAND BEACH. |
| Jun 9, 4:15 PM EDT | HAIL 0.75 | 1 Ne Highland Lake, NY | PENNY SIZE HAIL AT THE NORTH AMERICAN CULTURAL LABORATORY. TIME ESTIMATED BY RADAR. |
| Jun 9, 4:15 PM EDT | HAIL 0.75 | Highland Lake, NY | PENNY SIZE HAIL AT THE NORTH AMERICAN CULTURAL LABORATORY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KBGM 091944
TORBGM
NYC105-PAC103-092015-
/O.NEW.KBGM.TO.W.0004.090609T1944Z-090609T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN SULLIVAN COUNTY IN CENTRAL NEW YORK...
EXTREME NORTH CENTRAL PIKE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 415 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAVA...
MOVING SOUTHEAST AT 15 MPH.
* THE STORM CAPABLE OF PRODUCING THE TORNADO WILL BE NEAR...
ELDRED BY 405 PM EDT...
HIGHLAND LAKE BY 415 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.
&&
LAT...LON 4154 7475 4150 7488 4148 7497 4160 7507
4162 7507 4168 7495
TIME...MOT...LOC 1943Z 319DEG 14KT 4160 7499
$$1 follow-up statement
000
WWUS51 KBGM 092017
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EDT TUE JUN 9 2009
NYC105-PAC103-092025-
/O.EXP.KBGM.TO.W.0004.000000T0000Z-090609T2015Z/
SULLIVAN NY-PIKE PA-
417 PM EDT TUE JUN 9 2009
...THE TORNADO WARNING FOR EXTREME NORTH CENTRAL PIKE AND
SOUTHWESTERN SULLIVAN COUNTIES HAS EXPIRED...
THIS STORM NO LONGER HAS A TORNADO POTENTIAL AT THIS TIME. A SEVERE
THUNDERSTORM WARNING IS IN EFFECT FOR THE EXTREME SOUTHERN PART OF
SULLIVAN COUNTY...AND EASTERN PIKE COUNTIES UNTIL 445 PM.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4154 7475 4150 7488 4148 7497 4160 7507
4162 7506 4168 7495
TIME...MOT...LOC 1944Z 319DEG 14KT 4160 7499
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:03 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 9, 2:03 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 203 PM EDT TUE JUN 9 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING, WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING DRY WEATHER FOR LATE TONIGHT AND WEDNESDAY. MORE SHOWERS AND POSSIBLY THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... COLD FRONT ENTERING WESTERN PTN OF CWA ATTM WITH NO ACTIVITY ALONG BOUNDARY SO FAR. WATER VAPOR INDICATES VERY DRY MID LEVEL AIR ADVECTING ACROSS REGION. MODELS SOUNDINGS AND 12Z RAOB AT BUF INDICATE CAPE VALUES AROUND 2,000 J/KG WILL BE REALIZED ONCE SFC TEMPS REACH THE UPPER 70S. WITH BOUNDARY MOVING INTO WRN/NRN PTN OF CWA ATTM LOWERED POPS TO CHC HERE BUT KEPT LIKELY POPS FOR THE AFTERNOON REST OF AREA. WITH MODERATE INSTABILITY, FAIRLY STEEP LAPSE RATES IN THE HAIL GROWTH ZONE AND MID LEVEL DRY AIR, POTENTIAL EXISTS FOR LARGE HAIL WITH ANY STRONG CONVECTION THIS AFTERNOON. DEEP LAYER BULK SHEAR ALSO SUGGEST THE POTENTIAL FOR SUPERCELL DEVELOPMENT. ATTM BEST CHANCES FOR SEVERE WEATHER THIS AFTERNOON APPEARS EAST OF I81 AND ACROSS ALL OF NE PA. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... TONIGHT/WEDNESDAY...AFTER LINGERING CONVECTION FOR EASTERN PTN OF FA SFC HIGH PRES WILL BUILD OVER REGION WITH DRIER WEATHER. ANOTHER AREA OF SHOWERS WILL MOVE INTO THE AREA WED NGT AND CONTINUE INTO THU EVE. A FEW SHOWERS COULD FORM WED AFTN DUE TO LL INSTABILITY IF ANY FORCING OCCURS. MODELS FASTER PUSHING PRECIP ITO THE AREA WED AFTN. THE MAJORITY OF THE SHOWERS WILL BE WED OVERNIGHT TO THU EVE. THE STEADIEST PRECIP WILL BE ACROSS THE NE PA AND THE CATSKILLS WHILE A SFC LOW PRESSURE AREA MOVES ALONG THROUGH PA THU. WITH AMPLE FORCING AND MID LEVEL INSTABILITY AND WEAK HEIGHT FALLS THERE COULD BE SOME EMBEDDED TS. SHOWERS WILL TAPER OFF FROM W TO E THU NGT. ANOTHER SOAKING RAIN WITH WIDESPREAD ONE INCH RAINS. LOCALIZED HIGHER RAINFALL AMOUNTS DUE TO TS. PWATS OVER 1.5 INCHES WITH SATURATED SOUNDINGS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... VERY FEW CHANGES TO THE EXTENDED FORECAST. A BROAD TROUGH OF LOW PRESSURE WILL BE OVER THE EASTERN UNITED STATES THROUGH NEXT WEEK. THIS WILL BRING A SMALL POSSIBILITY OF SOME SHOWERS OVER THE WEEKEND FOR THE CWA. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... MAINLY VFR CONDITIONS WITH A FEW LOCALIZED AREAS OF MVFR THIS AFTERNOON AND EVENING. THE AREAS OF MVFR WILL BE IN AND NEAR ANY THUNDERSTORMS THAT DEVELOP. EXPECTING ISOLATED STORM DEVELOPMENT THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL AND WIND AS THE MAIN THREATS. THESE STORMS ARE AHEAD OF A WEAK COLD FRONT THAT HAS MADE IT INTO CENTRAL NEW YORK. THIS FRONT IS SLOW MOVING AND WILL MOVE THROUGH VERY SUBTLY...WITH WINDS ONLY 5 TO 10 KTS AHEAD AND BEHIND IT. ONCE THE FRONT PASSES...SKIES SHOULD BEGIN TO CLEAR. WITH DEW POINTS UP IN THE UPPER 50S AND LOW 60S...FOG IS VERY POSSIBLE OVER MUCH OF CENTRAL NEW YORK AND NORTHEASTERN PA TONIGHT. HAVE REDUCED VIS IN THE TAFS TO REFLECT THIS. OUTLOOK... WED...VFR XCPT VLY FOG AT ELM WED MRNG. WED NGT THRU THU...MVFR/IFR IN RAIN. FRI THRU SAT...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...RRM SHORT TERM...TAC LONG TERM...SLI AVIATION...SLI
Hazardous weather outlook, Jun 9, 1:46 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 146 PM EDT TUE JUN 9 2009 NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-101800- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 146 PM EDT TUE JUN 9 2009 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NYZ009-015>018-022>025-036-037-044-101800- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 146 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 1:52 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 152 PM EDT TUE JUN 9 2009 NYZ044-045-091900- CHENANGO NY-CORTLAND NY- 152 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL CORTLAND AND WEST CENTRAL CHENANGO COUNTIES... * AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR MCGRAW...AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... FREETOWN CORNERS AND SOLON AT 200 PM EDT... EAST FREETOWN AND TEXAS VALLEY AT 210 PM EDT... TAYLOR AND WILLET AT 215 PM EDT... CINCINNATUS AND PITCHER AT 220 PM EDT... GERMAN AT 225 PM EDT... MC DONOUGH AND PHARSALIA AT 230 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
Local storm report, Jun 9, 2:10 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 4 SE CLINTON 43.01N 75.32W
06/09/2009 E0.75 INCH ONEIDA NY PUBLIC
&&
MSELocal storm report, Jun 9, 3:01 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL RICHFIELD SPRINGS 42.85N 74.99W
06/09/2009 E1.75 INCH OTSEGO NY PUBLIC
&&
JMLLocal storm report, Jun 9, 3:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 4 SE CLINTON 43.01N 75.32W
06/09/2009 E0.75 INCH ONEIDA NY PUBLIC
0250 PM HAIL RICHFIELD SPRINGS 42.85N 74.99W
06/09/2009 E1.75 INCH OTSEGO NY PUBLIC
0253 PM HAIL RICHFIELD SPRINGS 42.85N 74.99W
06/09/2009 E1.25 INCH OTSEGO NY PUBLIC
0320 PM HAIL MT VISION 42.57N 75.05W
06/09/2009 E0.75 INCH OTSEGO NY AMATEUR RADIO
0320 PM HAIL 3 ENE COCHECTON 41.72N 75.00W
06/09/2009 E1.00 INCH SULLIVAN NY PUBLIC
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:56 PM EDT | Severe Thunderstorm Warning | BGM | Oneida, Otsego | 64 min |
| Jun 9, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
| Jun 9, 2:59 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 61 min |
| Jun 9, 3:17 PM EDT | Tornado Warning | BGM | Sullivan | 28 min |
| Jun 9, 3:25 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 50 min |
| Jun 9, 3:31 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 44 min |
| Jun 9, 4:11 PM EDT | Tornado Warning | BGM | Delaware | 34 min |
| Jun 9, 4:12 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 33 min |
| Jun 9, 4:13 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 47 min |
| Jun 9, 4:18 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 42 min |
| Jun 9, 4:43 PM EDT | Tornado Warning | BGM | Delaware | 47 min |
| Jun 9, 6:34 PM EDT | Areal Flood Advisory | BGM | Delaware | 58 min |
| Jun 8, 11:39 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 2 hr |
Nearby
Tornado Warnings in New York, 2009Tornado Warnings in Pennsylvania, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.